Tag Archives: antidepressant

The World Is His Oyster: Talking About ADHD

To be perfectly honest I don’t know much about ADHD, one of my close friends was recently diagnosed at 21 years old. He wondered how he got to that age with no one noticing, in a way he was let down by both the schooling system and his family. If he has gotten to where he is today completely on his own he believes that it has made him a stronger person. My friend is now taking Ritalin, feeling clear headed for the first time ever, his anxiety is gone, all he sees now is the potential of the world and how it has become (to a degree) limitless. As he was confessing his mental illness to me, I started to think that I had never seen him so happy, he couldn’t keep the smile off this face, and he even had more confidence when he was speaking then in all the years I’ve known him.

My friend had originally only gone to the doctors for help with his anxiety, the doctor diagnosing him as also depressed when he wasn’t, the antidepressants his doctor prescribed him did nothing. He was later sent to a psychiatrist and diagnosed with ADHD, I’ve never met someone who is so happy to be diagnosed. He just keeps saying “if I got that far without being diagnosed, I wonder what I could do now, considering I can actually focus and pay attention”. He had already completed an IT course at Tafe and was climbing the career ladder at his work but he is now considering psychology. He is a really smart person, no one realised though. My friend’s ADHD was left unrecognised for so long because he didn’t exhibit hyperactivity, it is apparently extremely common for adults to get diagnosed with ADHD without hyperactivity as it wasn’t recognised when they were children and adolescents. The world has truly become his oyster.

the_world_is_your_oyster_by_ghost_hunter666-d4nk1pm

The Blame Game: Antidepressants Cause Bipolar Disorder?!

Previously the older anti-depressants were notorious for triggering or precipitating (hypo)manic episodes in Bipolar patients, newer antidepressants such as SSRIs, bupropion and venlafaxine, do not appear as likely to precipitate mania. Both the mood stabilisers lamotrigine (Lamictal) and Topiramate (Topamax) don’t carry a risk of inducing mania.  In the DSM-IV and DSM-V (Diagnostic and Statistical Manual of Mental Disorders) stipulates that diagnosing a person with Bipolar Disorder has to fit these criteria:

Criteria F: The episode is not attributable to the physiological effects of a substance (e.g. a drug of abuse, a medication, other treatment).
Note: A full hypomanic episode that emerges during antidepressant treatment (e.g. medication, electroconvulsive therapy) but persists at a fully syndromal level beyond the physiological effect of that treatment is sufficient evidence of a hypomanic episode diagnosis(My note: most* antidepressants other than Prozac are out of your system in a week). However, caution is indicated so that one or two symptoms (particularly in creased irritability, edginess, or agitation following antidepressant use) are not taken as sufficient for diagnosis of a hypomanic episode, not necessarily indicative of a bipolar diathesis.

Very sneaky phrasing of words.

It has been asserted that antidepressants can act as triggers for (hypo)manic episodes in people who have a higher likelihood of Bipolar Disorder (depression, history & environmental factors etc.). It has been argued that having a (hypo)manic reaction to an antidepressant is not necessarily a symptom of Bipolar Disorder, arguing it’s a manic reaction to the antidepressant. This form of argument can only be assessed by being aware of what antidepressant you’re taking, newer antidepressants have very little chance of inducing mania (rare side effect : <0.1% chance mostly). I had initially blamed the antidepressant for causing my ‘bipolar symptoms’, this has now been changed, I was on Mirtazapine (given to me because of a family history of Bipolar I – this antidepressant had the <0.1% chance of inducing hypomania, agitation, aggression, risk taking, confidence, confusion and insomnia. All of which I experienced long after the antidepressant had left my system).

Symptoms of (hypo)mania need to persist after the life of the antidepressant: A manic reaction to antidepressants is not a symptom of bipolar, it’s a manic reaction to antidepressants. Therefore people who have a diagnosis of Bipolar Disorder who have a manic reaction to anti-depressants, doesn’t consequently mean that it’s Bipolar Disorder.  Symptoms of bipolar (hypo)mania are sometimes about being more irritable, edge and agitated, but these symptoms don’t mean it’s bipolar, they are generally symptoms of the antidepressant or its withdrawal. Sometimes it’s about surviving psychiatry. A test study about the activation of (hypo)mania states that it occurred approximately 0.2% (3/1299 patients) of Remeron-treated patients in US studies. Although the incidence of mania/hypomania was very low during treatment with mirtazapine, it should be used carefully in patients with a history of mania/hypomania.

The following symptoms, anxiety, agitation, panic attacks, insomnia, irritability, hostility, aggressiveness, impulsivity, akathisia (psychomotor restlessness), hypomania, and mania, have been reported in people treated with (older)antidepressants for major depressive disorder. Before being prescribed antidepressants your doctor should be aware of your medical history or family history of psychiatric disorders (e.g., bipolar/manic-depressive disorder), history or family history of suicide attempts. To be diagnosed with Bipolar Disorder the new DSM-V has included the criteria that the person has to not only have the presence of elated or irritable mood but also the association of these symptoms with increased energy/activity.

Personal analysis: I’m not sure if I had suffered from hypomania before, every summer I would work out excessively and sleep little, this was only for the past 2years, but after Remeron (Mirtazapine) everything changed. My research was carried out on the premise of proving my psychiatrist wrong in my diagnosis. I had slowly put together my argument until I had looked up my antidepressant and the time it takes to leave my body. I now have to acknowledge that I no longer have an argument; my hypomania lasted well after the antidepressant had left my system and later returned when my mood stabiliser dose was reduced so that I could change medications. If anyone else has doubts about their diagnosis it is well worth the research into the causation of your (hypo)manic episode, if it was from an antidepressant find out how long your episode lasted and the time is takes for the antidepressant to leave your body.

Blame_by_umbra_rockchick

To make up for this realization is the knowledge that I had an awesome day in Luna Park at Sydney, here is some snaps 🙂

1476068_10152917804019806_7917392456868185958_n 10849899_10152917804229806_7035654910976126176_n 10849987_10152917804134806_6557675327053521344_n

Drug Handouts.

At 22, I’ve become extremely new to BP2, the mirtazapine that had been prescribed to help with my anxiety led to feelings of dissociation/hysteria and sent me into a hypomanic state which I’m still trying to understand. There are a lot of doctors who seem completely indifferent when handing out prescriptions for antidepressants. When did psychopharmacology become handouts? This type of medicated self-indulgence is trial and error, with a lot of the medication eliciting negative side effects. The understanding of psychopharmacology is so limited that people with bipolar disorder are more likely to experience more adverse side effects than the actual disorder.